Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 60, NWS Sioux Falls, SD

June 23, 2003Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2003, 7:11 AM CDT for Cottonwood County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 7:11 AM CDT (12:11 UTC)
Expired
Jun 23, 2003, 7:45 AM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WUUS53 KFSD 231211
SVRFSD
MNC033-231245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 AM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 745 AM CDT

* AT 711 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NORTHERN OVER COTTONWOOD COUNTY...OR ABOUT 
  13 MILES EAST OF TRACY...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL COTTONWOOD COUNTY THROUGH 730 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4419 9547 4407 9547 4407 9487 4410 9487
          4412 9512 4419 9513

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:58 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 23, 3:58 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT MON JUN 23 2003

SEVERE WEATHER/HEAVY RAIN THREAT OVER THE NEXT COUPLE OF DAYS AT THE
FOCUS OF THIS FORECAST.  YESTERDAY CONCERN WAS THAT MODIFIED AIRMASS
FROM EARLY MORNING CONVECTION WHICH MOVED THROUGH OUR CWA WOULD HAVE
A NEGATIVE IMPACT ON AFTERNOON/EVENING CHANCES FOR REDEVELOPMENT.
THIS TURNED OUT TO BE A VALID CONCERN...AS OUTFLOW BOUNDARY PUSHED
WELL SOUTH INTO EASTERN NEBRASKA AND KEPT WIDESPREAD THUNDERSTORMS
AT BAY FOR US.

THIS MORNING WE HAVE MUCH MORE LIMITED CONVECTION IN OUR AREA...WITH
WIDESPREAD ACTIVITY TO OUR SOUTH WHICH IS FORCING AN OUTFLOW BNDRY
BACK NORTHWARD NEAR OUR SOUTHERN CWA.  IN ADDITION TO THIS...A
COUPLE OF SHORTWAVES FORECAST TO SLIDE NORTHEAST AROUND PERSISTANT
UPPER TROUGH OVER THE ROCKIES.  THIS SHOULD HELP PUSH PRIMARY SFC
FRONT SOUTHEAST INTO THE CWA.  EXPECTED PRESENCE OF THIS LARGER
SCALE FEATURE ALONG WITH MORE MESOSCALE BOUNDARIES SHOULD MEAN AN
INCREASED CHANCE OF THUNDERSTORMS AND FOCUS OF SEVERE WEATHER OVER
OUR CWA THIS AFTERNOON AND OVERNIGHT.  WILL MENTION CHANCE OF SEVERE
IN ZONES ACROSS THE CW BY LATE AFTERNOON...WITH GREATEST TSRA CHANCE
IN NORTHWEST CWA THIS AFTERNOON NEAR SYNOPTIC FRONT...AND LESSER POP
IN THE SOUTHEAST DUE TO UNCERTAINTY OF MESOSCALE BOUNDARY LOCATION.
WILL HIGHLIGHT POSSIBILITY OF TORNADOES AND LARGE HAIL IN HWO FOR
THIS AFTERNOON AND EVENING...BUT LEAVE AREA SOMEWHAT VAGUE DUE TO
DEPENDENCE ON MESOSCALE FEATURES THAT ARE DIFFICULT TO PIN DOWN AT
THIS POINT.

EXPECT SCENARIO SOMEWHAT SIMILAR TO WHAT IS OCCURRING IN SOUTHERN
NEBRASKA THIS PAST NIGHT TO OCCUR CLOSER TO I-90 CORRIDOR THIS
COMING NIGHT.  HAVE BUMPED POPS UP TO LIKELY RANGE ALONG AND NORTH
OF A YKN-SPW LINE FOR LATER TONIGHT...WITH MENTION OF HEAVY RAIN AND
POSSIBLE DAMAGING WIND.  WITH LACK OF EXCESSIVE RAINFALL OVER THE
AREA IN RECENT DAYS...WILL HOLD OFF ON ISSUING FLOOD WATCH FOR NOW
AND LET DAY SHIFT TAKE THE LEAD AFTER WATCHING SITUATION COME
TOGETHER MORE DURING THE AFTERNOON.

FRONT IS FORECAST TO LINGER OVER THE AREA INTO TUESDAY...PROVIDING
ANOTHER DAY WITH POTENTIAL FOR SEVERE WEATHER. CWA AGAIN HIGHLIGHTED
BY SPC MODERATE RISK FOR DAY 1 AND 2...AND THIS SEEMS REASONABLE
GIVEN CURRENT MODEL SOLUTIONS.

FRONT FINALLY GETS A PUSH SOUTHEAST OF THE AREA BY WEDNESDAY
EVENING...WITH BOTH ETA AND GFS SHOWING SOME MARKEDLY COOLER 850MB
TEMPS IN ITS WAKE.  HAVE COOLED OFF HIGHS ACROSS NORTHWEST AREAS OF
THE CWA FOR WEDNESDAY...BUT WANT DAY SHIFT TO HAVE A CHANCE TO LOOK
AT ADDITIONAL LONG RANGE SOLUTIONS BEFORE JUMPING ON SIGNIFICANTLY
COOLER FORECAST IN THE LONGER RANGE. THUS MADE NO CHANGES BEYOND
WEDNESDAY AT THIS TIME.

.FSD...NONE

 HACKER
Hazardous weather outlook, Jun 23, 5:59 AM CDT, 1 hour 12 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY...MAINLY
FROM MID AFTERNOON THROUGH THE OVERNIGHT HOURS.

NUMEROUS BOUNDARIES WILL BE OVER THE AREA BY THIS AFTERNOON...AND
THESE BOUNDARIES WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT.  THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS
THE AREA LATER TODAY...AND TORNADOES WILL BE
POSSIBLE...ESPECIALLY IN AREAS ALONG AND SOUTH OF INTERSTATE 90.
LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY FROM ANY
THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON AND EVENING.

A TRANSITION TO HEAVY RAIN PRODUCING THUNDERSTORMS IS EXPECTED
DURING THE OVERNIGHT HOURS.

FLOODING...
AREAS OF VERY HEAVY RAINFALL ARE LIKELY TONIGHT...ESPECIALLY IN
LOCATIONS ALONG AND NORTH OF A LINE FROM YANKTON SOUTH
DAKOTA...TO SPENCER IOWA.  LOCALIZED FLOODING IS
POSSIBLE...PRIMARILY IN URBAN AREAS AND OTHER LOCATIONS WITH POOR
DRAINAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCATIONS SOUTH AND EAST OF A LINE FROM GREGORY...TO MITCHELL AND
BROOKINGS... REMAIN IN A MODERATE RISK FOR SEVERE WEATHER TUESDAY
AND TUESDAY NIGHT.  THE MAIN FRONTAL BOUNDARY IS EXPECTED TO
SHIFT SOUTHEAST...INTO EXTREME SOUTHEAST SOUTH DAKOTA AND
SOUTHWEST MINNESOTA BY TUESDAY EVENING... AND A VERY UNSTABLE
AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA.  AT THIS TIME IT IS
DIFFICULT TO PINPOINT WHERE THUNDERSTORM DEVELOPMENT WILL TAKE
PLACE ON TUESDAY.  HOWEVER AT THIS TIME IT APPEARS THAT AREAS
WITHIN THE MODERATE RISK WILL AGAIN SEE A POSSIBILITY OF LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES LATE TUESDAY
AFTERNOON AND EVENING.

THE COLD FRONT IS EXPECTED TO PUSH THROUGH NORTHWEST IOWA ON
WEDNESDAY...SHIFTING THE CHANCE FOR SEVERE WEATHER INTO THIS AREA
FOR WEDNESDAY AND WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM...ESPECIALLY ACROSS
SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA.  SPOTTER ACTIVATION
WILL BE POSSIBLE AFTER 7 PM FROM EAST CENTRAL SOUTH DAKOTA INTO
SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 13

In the hours before

Local storm report, Jun 23, 6:05 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 AM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 AM    MITCHELL                  SD   65 MPH TSTM GUST
06/23/03   DAVISON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0500 AM    3 ENE LETCHER             SD   .88 INCH HAIL
06/23/03   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.